On the neutral stability curve for shallow conical shells subjected to lateral pressure

Ciprian D. Coman, Andrew P. Bassom

Research output: Contribution to journalArticle


This work presents a detailed asymptotic description of the neutral stability envelope for the linear bifurcations of a shallow conical shell subjected to lateral pressure. The eighth-order boundary-eigenvalue problem investigated originates in the Donnell shallow-shell theory coupled with a linear membrane pre-bifurcation state, and leads to a neutral stability curve that exhibits two distinct growth rates. By using singular perturbation methods we propose accurate approximations for both regimes and explore a number of other novel features of this problem. Our theoretical results are compared with several direct numerical simulations that shed further light on the problem.

Original languageEnglish
Pages (from-to)727-747
Number of pages21
JournalMathematics and Mechanics of Solids
Issue number5
Early online date13 Feb 2017
Publication statusPublished - 1 May 2018
Externally publishedYes


Cite this